Signs of Opioid Overdose and What You Need to Do

Over the past few years, there has been a growing epidemic that is silently wreaking havoc on communities across the country. We’re talking about opioid overdose – a frightening and potentially deadly consequence of addiction to these powerful painkillers. It’s crucial for everyone to be aware of the signs of an opioid overdose and know what steps to take in such a critical situation.

Do not forget that there is hope for a drug-free future. Our Fayetteville recovery center offers proven treatments for opioid addiction.

Look for the Signs of the Opioid Triad

When it comes to detecting an opioid overdose, time is of the essence. So, first of all, look for the so-called Opioid Triad. This trio of symptoms includes:

  • Pinpoint pupils: While our eyes naturally adjust according to light conditions, opioids can cause them to constrict significantly. So if you notice that someone’s pupils are unusually small even in a well-lit environment, it could be a sign of opioid use.
  • Unconsciousness or extreme drowsiness: If someone appears unresponsive and cannot be awakened easily despite stimulation like shouting their name or gentle shaking, it may indicate an opioid overdose.
  • Respiratory depression: Opioids have a powerful effect on the respiratory system and can cause breathing to become slow and shallow. Keep a close eye on their chest movements – if they’re barely moving or taking very infrequent breaths, you must take prompt action.

Additional Symptoms of Opioid Overdose

Apart from the three main symptoms we presented above, a person experiencing an opioid overdose may also show the following signs:

  • Blue lips, fingernails, and skin
  • Pale or clammy face
  • Choking sounds or a gurgling noise coming from the chest
  • Limp body.

In addition to these physical symptoms, there are also behavioral changes that may occur during an opioid overdose. The person may become extremely drowsy or lose consciousness altogether. They might also have difficulty speaking clearly or appear confused and disoriented.

What to Do If You Think Someone Has Overdosed

Acting quickly is essential when you notice these symptoms, so here is what you need to do.

1. Call 9-1-1 Immediately

When faced with a potential opioid overdose, call 9-1-1 without delay. This action can be a lifesaver and can ensure that medical professionals arrive as quickly as possible.

It’s important not to hesitate when making this call. Even if you’re unsure whether it’s an overdose or not, it’s better to err on the side of caution and let the experts assess the situation. Remember, every second counts in saving someone’s life.

Stay calm while speaking with the emergency operator and be prepared to provide information about the individual’s condition and any known substances involved. The more details you can provide, the better equipped they will be to respond effectively.

2. Try to Rouse the Person

After you call an ambulance, try to rouse the victim. This means attempting to wake them up or stimulate them in some way.

Start by gently shaking their shoulders and calling their name loudly. If they don’t respond, try rubbing your knuckles on their sternum or applying pressure between their eyebrows with your thumb. These methods are meant to elicit a response from the person and encourage them to regain consciousness.

3. Make Sure the Person Is Breathing

Fayetteville rehab center specialists know that one of the dangers of opioid addiction is the fact that these substances depress the respiratory system, which can lead to dangerous consequences if left unaddressed.

First and foremost, check for any signs of breathing. Is the person taking shallow breaths or not breathing at all? If there are no obvious signs of respiration, immediate action is required.

Next, ensure that the airway is clear. Tilting their head back slightly and lifting their chin can help open up their airway and promote better airflow. This simple step might make a significant difference in saving their life.

If necessary, you may need to perform rescue breathing or CPR. Be cautious when administering rescue breaths as excessive force could cause injury. Remember to maintain a steady rhythm while providing aid.

opioids are highly addictive

4. Stay With the Person Until the Ambulance Crew Arrive

When you suspect someone is experiencing an opioid overdose, it’s crucial to stay with them until help arrives. This step can make a significant difference in their chances of survival.

Being present with the person provides comfort and reassurance, knowing that they’re not alone during this critical time. It also allows you to monitor their condition closely and provide any necessary assistance.

While waiting for the ambulance crew, try to keep the person awake and engage them in conversation if possible. You want to ensure they remain responsive while medical help is on its way.

It’s important not to leave the individual unattended as their condition could worsen rapidly without proper attention. Watch for any changes in breathing or consciousness levels, as these can be signs of a deteriorating situation.

5. After They Recover, Encourage Them to Seek Help for Opioid Addiction

Once the person has recovered from an opioid overdose, you may approach the topic of seeking help for their addiction. This is a moment when addict may be open to face their problem and find a solution for it.

Recovering from an overdose can be a wake-up call for many individuals. It may make them realize the severity of their addiction and the urgent need for professional assistance. By offering support and guidance, you can play a significant role in encouraging them to seek treatment.

Start by having an open and honest conversation about their substance abuse problem. Let them know that there are resources available to help them overcome their addiction, such as our Fayetteville rehab center.

It’s important to emphasize that seeking help is not a sign of weakness but rather a courageous decision toward recovery. Remind them that they do not have to face this battle alone – there are professionals who understand what they’re going through and can provide effective treatment options tailored specifically to their needs.

Our Fayetteville Rehab Center Offers Treatments Adapted to the Patient’s Needs!

If you or someone you know is struggling with opioid addiction, it’s crucial to be aware of the signs of an overdose and what steps to take in such a situation. Recognizing the symptoms of an opioid overdose can mean the difference between life and death.

Once the crisis is over, get in touch with the specialists at our Fayetteville rehab center. We will provide information on the various treatments available, including therapy, medication-assisted treatment (MAT), detoxification programs, and aftercare services. Together with you, we can help your loved one break the vicious cycle of addiction and look forward to the future with optimism.

Do not delay seeking our support. Call us at 984-223-5341 to schedule an appointment!